Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 2, 2012, 2:38 AM CDT for Marshall County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 2:38 AM CDT (07:38 UTC)
- Expired
- Aug 2, 2012, 3:45 AM CDT
- In force
- 67 min
- Issued by
- NWS Topeka, KS
County Marshall County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:00 AM CDT | TSTM WND DMG | Marysville, KS | 3 INCH TREE BRANCHES DOWN AND POWER OUTAGES THROUGH OUT MARSHALL COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1337 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
459
WWUS83 KTOP 020738
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
238 AM CDT THU AUG 2 2012
KSZ010-022-023-020845-
MARSHALL-POTTAWATOMIE-RILEY-
238 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE AND MARSHALL COUNTIES...
THROUGH 345 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE AND
MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS AROUND 50 MPH...
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE TUTTLE CREEK LAKE...BLUE RAPIDS...MARYSVILLE...
OLSBURG...OKETO...BEATTIE...FRANKFORT...WESTMORELAND...BLAINE...
SUMMERFIELD...LILLIS AND VERMILLION.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9628 3964 9626 3932 9641 3936 9696
3939 9696 3957 9683 3957 9681 3959 9681
3964 9677 3994 9681 4000 9680
TIME...MOT...LOC 0738Z 270DEG 24KT 4000 9675 3963 9676
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:40 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 1, 11:40 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1140 PM CDT WED AUG 1 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM FORECAST (TONIGHT AND THURSDAY)... SHORT TERM FORECAST FOR THE REST OF WEDNESDAY HINGES ON THE REMNANTS FROM WEAK OVERNIGHT SHOWERS PUSHING THROUGH FAR EASTERN KANSAS. RADAR TRENDS THROUGH 19Z HAVE INDICATED THAT PRECIPITATION FROM THESE OVERNIGHT SHOWERS HAS SUBSIDED AND ONLY A STRATUS SHIELD REMAINS. EARLY SURFACE ANALYSIS INDICATED THAT A STRONG OUTFLOW BOUNDARY PUSHED SOUTHWARD SOUTH OF THE KS/OK BORDER...BUT THROUGHOUT THE DAY WINDS HAVE SHIFTED BACK TO THE E-SE IN THE WAKE OF THE DEPARTING CLOUDS. WEST OF THE PRECIPITATION SHIELD TEMPERATURES HAVE ALREADY RISEN BACK INTO THE LOWER 100S...BUT DUE TO STRONG MIXING AND A VERY DRY LOW AND MID LEVEL ATMOSPHERIC COLUMN SURFACE TDS HAVE DROPPED TO THE UPPER 50S TO LOWER 60S IT MAY BE TOUGH FOR HEAT INDICES TO CLIMB BACK INTO THE 100 TO 105 RANGE...ALTHOUGH IT IS CONCEIVABLE THAT TEMPERATURES WILL STILL APPROACH THE 100 DEGREE THRESHOLD BEFORE THE DAY IS COMPLETELY DONE SO WILL LET THE ADVISORY CONTINUE THROUGH THE HOTTEST HOURS OF THE DAY THIS PM. FOR THE OVERNIGHT HOURS MODELS HAVE STRUGGLED SOMEWHAT WITH THE RESOLUTION OF EMBEDDED SHORTWAVE TROUGHS WITHIN THE BETTER FLOW NORTH OF THE MID/UPPER RIDGE. SINCE THE RIDGE REMAINS WELL ESTABLISHED TO THE SOUTHWEST OF THE FORECAST AREA...GOOD MID TO UPPER LEVEL FLOW OF 20 TO 30 KTS MEANS WE COULD SEE A CHANCE FOR SHOWERS AND THUNDERSTORMS OVERNIGHT AS AN EMBEDDED WAVE COMES OFF THE E. COLORADO PLAINS. CERTAINTY SURROUNDING OVERNIGHT RAIN IS RATHER LOW...BUT A CHANCE FOR PRECIPITATION CERTAINLY DOES EXIST FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR THE EARLY MORNING HOURS ON THURSDAY. SHOULD OVERNIGHT SHOWERS FORM ACROSS CENTRAL KANSAS THE MID LEVEL STRATUS SHIELD MAY PERSIST IN THE AREA THROUGH NOON...SIMILARLY TO WEDNESDAY...WHICH MAY HINDER A RAPID INCREASE IN TEMPERATURES THROUGHOUT THE DAY. WILL GO WITH A BIT OF A PERSISTENCE FORECAST THAT LEANS TOWARD THE MET GUIDANCE...BUT THESE HIGHS MAY BE SLIGHTLY LOWER SHOULD CLOUDS HOLD INTO THE AREA LONGER IN THE DAY. JL THURSDAY NIGHT-NEXT WEDS... PATTERN OF WEAK SHORTWAVE TROUGHS OVER THE CENTRAL PLAINS WITHIN THE MODEST FLOW ALOFT WILL PERSIST THROUGH FRI. TRICKY LOWER CONFIDENCE FORECAST FOR PRECIP CHANCES THURSDAY EVENING AS ANOTHER WEAK VORT MAX TRACKS ACROSS NORTHEAST KANSAS INTO MISSOURI. DECENT WARM AIR ADVECTION ALOFT COUPLED WITH ISENTROPIC ASCENT ON THE 310K AND 315K SURFACES ESPECIALLY OVER THE EAST CENTRAL COUNTIES MAY BE ABLE TO SUPPORT OR ENHANCE ANY SHOWERY ACTIVITY THROUGH THE OVERNIGHT PERIOD. WITH THE POTENT RIDGE CENTERED TO THE SOUTH HIGHS ON FRIDAY APPROACH THE UPPER 90S TO LOWER 100S. WITH THE EASTERLY FLOW INCREASING THE DEWPOINT VALUES AREA WIDE IN THE MIDDLE TO UPPER 60S...HEAT INDICES COULD AGAIN REACH ADVISORY CRITERIA AROUND 105 DEGREES. TEMPORARY RELIEF FROM THE HEAT AND HIGHER RAIN CHANCES STILL LOOK TO OCCUR FRI NIGHT-SAT AS A COLD FRONT DROPS SOUTHEASTWARD FROM NEBRASKA. SLIGHTLY INCREASED FRONTAL POSITION FURTHER SOUTH DURING THE AFTERNOON PERIOD AS THE LATEST GUIDANCE ACCELERATES THE FRONT TOWARDS THE FAR EAST CENTRAL AND SOUTHEAST COUNTIES OF THE CWA BY EARLY EVENING. HIGHS WILL ALSO BE DEPENDENT ON THE FRONTAL POSITION DURING THE PEAK HEATING HOURS. AT THIS TIME LOWER 90S ARE EXPECTED FOR THE COUNTIES NEAR THE NEBRASKA BORDER...SPANNING TO NEAR 100 DEGREES OVER LYON...COFFEY AND ANDERSON COUNTIES. ANY RELIEF FROM HOT TEMPS WILL BE SHORT-LIVED AS HTS RISE AND THE RIDGE BEGINS TO BUILD BACK INTO THE PLAINS NEXT WEEK. HOT AND MAINLY DRY WEATHER SHOULD PERSIST INTO WEDS WHEN ANOTHER WEAK COLD FRONT IS FCST TO DROP INTO THE AREA. BOWEN && .AVIATION... MAIN CONCERN FOR THE TAFS WILL BE THE TIMING AND AREAL COVERAGE OF CONVECTION AS IT MOVES ACROSS NORTHEAST KANSAS. CIGS EXPECTED TO BE VFR THROUGH THE PERIOD BUT MVFR VSBYS ARE POSSIBLE WITH TSRA. CONVECTION SHOULD MOVE EAST OF THE TERMINALS BY 16Z. HAVE MAINTAINED A MENTION OF VCTS ATTM. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 1, 12:59 PM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1259 PM CDT WED AUG 1 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-021800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1259 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON ACROSS MUCH OF THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS TONIGHT...WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EAST CENTRAL KANSAS. THE RANGELAND FIRE DANGER WILL BE VERY HIGH ACROSS PARTS OF EAST CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY NIGHT. THE BETTER CHANCES OF STORMS APPEARS TO BE SATURDAY AFTERNOON AS A COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 2, 1:08 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 108 AM CDT THU AUG 2 2012 KSZ008-020-020700- CLOUD-REPUBLIC- 108 AM CDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHWESTERN CLOUD COUNTIES... THROUGH 200 AM CDT...STRONG OUTFLOW WINDS OF 40 TO 50 MPH FROM THUNDERSTORMS TO THE NORTH AND WEST OF REPUBLIC COUNTY WILL MOVE SOUTHEAST ACROSS REPUBLIC AND NORTHWESTERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS JUST BEHIND THE STRONGER WINDS WILL THEN MOVE ACROSS NORTHERN CLOUD AND WESTERN REPUBLIC COUNTIES PRODUCING LOCALLY HEAVY RAINFALL AND MORE GUSTY WINDS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BELLEVILLE...MUNDEN...CUBA...AGENDA...NARKA...JAMESTOWN AND CONCORDIA. && LAT...LON 4000 9737 3967 9738 3954 9793 4000 9794 TIME...MOT...LOC 0604Z 270DEG 22KT 3995 9774
Special weather statement, Aug 2, 1:51 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 AM CDT THU AUG 2 2012
KSZ008-009-020-020745-
CLOUD-REPUBLIC-WASHINGTON-
151 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...NORTHEASTERN
CLOUD AND WASHINGTON COUNTIES...
THROUGH 245 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF EASTERN REPUBLIC...NORTHEASTERN CLOUD AND
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50
MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE CLYDE...CUBA...AGENDA...NARKA...MAHASKA...
HADDAM...PALMER...MORROWVILLE...LINN...WASHINGTON...GREENLEAF...
HOLLENBURG...BARNES...BELLEVILLE AND HANOVER.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9680 3966 9681 3952 9757 4000 9774
TIME...MOT...LOC 0650Z 258DEG 34KT 4012 9764 3985 9754
3963 9749Special weather statement, Aug 2, 1:55 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
155 AM CDT THU AUG 2 2012
KSZ020-021-034-020745-
CLAY-CLOUD-OTTAWA-
155 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA...WESTERN CLAY
AND CLOUD COUNTIES...
THROUGH 245 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
30 MPH ACROSS PORTIONS OF NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH...
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLASCO...DELPHOS...MINNEAPOLIS...CONCORDIA...
CONCORDIA AIRPORT...WELLS...AURORA...MILTONVALE AND CLYDE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3963 9792 3963 9737 3957 9737 3955 9735
3913 9734 3913 9737 3909 9737 3910 9793
TIME...MOT...LOC 0655Z 277DEG 24KT 3960 9790 3919 9792Local storm report, Aug 2, 2:24 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
224 AM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST 2 SSE CONCORDIA 39.54N 97.65W
08/02/2012 M55.00 MPH CLOUD KS ASOS
0201 AM TSTM WND GST 1 W GLASCO 39.36N 97.86W
08/02/2012 E55.00 MPH CLOUD KS TRAINED SPOTTER
WIND BLEW OVER GRILL
&&
WOLTERSSpecial weather statement, Aug 2, 2:27 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 AM CDT THU AUG 2 2012
KSZ021-022-034>037-020815-
CLAY-DICKINSON-GEARY-MORRIS-OTTAWA-RILEY-
227 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RILEY...EASTERN
OTTAWA...NORTHWESTERN MORRIS...SOUTHERN CLAY...NORTHERN DICKINSON AND
WESTERN GEARY COUNTIES...
THROUGH 315 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 70 MPH
ACROSS PORTIONS OF SOUTHWESTERN RILEY...EASTERN OTTAWA...NORTHWESTERN
MORRIS...SOUTHERN CLAY...NORTHERN DICKINSON AND WESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS AROUND 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...
ABILENE AIRPORT...ABILENE...LEONARDVILLE...MOONLIGHT...ENTERPRISE...
RILEY...MILFORD...MILFORD LAKE...CHAPMAN...KEATS...JUNCTION CITY...
WOODBINE...GRANDVIEW PLAZA...FORT RILEY AIRFIELD...OGDEN AND LATIMER.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 304 COULD
ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3939 9731 3938 9670 3937 9669 3936 9669
3934 9667 3933 9667 3932 9666 3872 9678
3889 9738 3896 9738 3896 9757
TIME...MOT...LOC 0727Z 291DEG 61KT 3938 9707 3890 9740Special weather statement, Aug 2, 2:38 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
238 AM CDT THU AUG 2 2012
KSZ010-022-023-020845-
MARSHALL-POTTAWATOMIE-RILEY-
238 AM CDT THU AUG 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE AND MARSHALL COUNTIES...
THROUGH 345 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE AND
MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS AROUND 50 MPH...
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE TUTTLE CREEK LAKE...BLUE RAPIDS...MARYSVILLE...
OLSBURG...OKETO...BEATTIE...FRANKFORT...WESTMORELAND...BLAINE...
SUMMERFIELD...LILLIS AND VERMILLION.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9628 3964 9626 3932 9641 3936 9696
3939 9696 3957 9683 3957 9681 3959 9681
3964 9677 3994 9681 4000 9680
TIME...MOT...LOC 0738Z 270DEG 24KT 4000 9675 3963 9676The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:08 AM CDT | Special Weather Statement | TOP | Republic | 52 min |
| Aug 2, 1:51 AM CDT | Special Weather Statement | TOP | Republic, Washington | 54 min |
| Aug 2, 1:55 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 50 min |
| Aug 2, 2:15 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Riley, Washington | 45 min |
| Aug 2, 2:27 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 48 min |
| Aug 2, 3:10 AM CDT | Special Weather Statement | TOP | Geary, Jackson, Nemaha, Pottawatomie, Wabaunsee | 50 min |
| Aug 2, 3:17 AM CDT | Special Weather Statement | TOP | Morris | 43 min |
| Aug 2, 3:38 AM CDT | Special Weather Statement | TOP | Jackson, Shawnee, Wabaunsee | 52 min |
| Aug 2, 4:00 AM CDT | Special Weather Statement | TOP | Brown, Douglas, Jefferson, Shawnee | 45 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.